Diabetes Self-Management Blog

The past week has been Time of the Doctors. On Monday I visited the endocrinology clinic for my quarterly checkup. Yesterday I met with my PCP for my six-month visit. Both doctors had on hand my complete blood lab results from the many vials that were drawn from my arm last week. All in all, my health snapshot looks good. This week, rather than go through the things I talked about with my doctors — and I always discuss quite a bit with them — I’ll focus on the conversations related to my cholesterol and my diabetes.

How about this first: Hi. My name is Eric Lagergren. I’m a Type 1 diabetic and I am on simvastatin (brand name Zocor), an HMG-CoA reductase inhibitor. When I was diagnosed with Type 1 diabetes nearly three years ago — at the age of 33 — in addition to the high blood glucose numbers (near 450 mg/dl), one of the blood test results that caused concern for my doctors was the low-density lipoprotein (LDL) number: my “bad” cholesterol. (The link in the first paragraph will take you to a page that talks about LDL, but you can also read the American Heart Association’s description of the bad and the good cholesterols.)

Back in March of 2007 my LDL was 157 mg/dl. That’s not good; in fact, borderline high is how it was described to me — too high for someone with diabetes, especially because there’s a greater risk for complications for me 10, 15, 20 years down the road from atherosclerosis (narrowing of the arteries). My endocrinologist prescribed simvastatin, and midway through 2007 my LDL numbers went down.

For the past two years my LDL has been resting comfortably in the 70s. Until last week’s blood lab, when it came back at 84 mg/dl. It had actually gone from 70 at the last blood lab, six months ago, to 84.

Now, that’s not a big increase. And in the short run it’s really not something to worry about. Yet it did give pause to my endocrinologist, Dr. Dimarki. (Oh, and as an aside — and while it doesn’t really make much difference whether I mention it or not — Dr. Dimarki, my substitute endocrinologist, just happens to be married to my regular endocrinologist, Dr. Kumagai. He’s on partial leave right now. Quite a family, indeed!) Dr. Dimarki’s recommendation was to increase my simvastatin from 40 milligrams daily to 80 milligrams daily.

That night I took two of my 40-milligram pills instead of one. The next day I didn’t feel great, and I looked online for some of the most common simvastatin side effects. Among them were headache, nausea, and upset stomach. Check, check, and check.

I continued with the 80-milligram dose on Tuesday night, but thought I’d mention it on Wednesday to my primary-care physician during that appointment. We had a thorough discussion, Dr. Lukela and I, about increasing the dose of my simvastatin. Now in case any of my doctors read this, I want to make it clear that Dr. Lukela made it clear that in her discussion of statins and diabetes with me she was not contradicting Dr. Dimarki’s decision. In fact, Dr. Lukela had nothing but praise for Dr. Dimarki, who, by the way, also recommended I have another thyroid biopsy in November due to the inconclusiveness of last April’s biopsy results. When I asked Dr. Lukela about another biopsy inside of a year — I thought that was too soon, based on what I thought I’d heard during the first biopsy — she deferred to Dr. Dimarki’s decision, saying that she’d also guess that Dr. Kumagai would defer to his wife regarding thyroid issues. That was enough for me to elevate Dr. Dimarki to the status of endocrinologist extraordinaire!

But the statin dosage, Dr. Lukela said, was something that I could make a decision about. Because I wasn’t feeling great on 80 milligrams. And, too, probably because I’d told her that part of the reason I suspected my LDL went up was due to a bit of a red-meat summer and lack of good cardiovascular exercise the past month.

So, after a protracted conversation (in which I of course mostly listened) about the medical community’s current opinions surrounding diabetes, heart disease, and statins, Dr. Lukela said I could consider remaining at 40 milligrams with the statin and see if getting back into better eating and exercise habits wouldn’t bring my LDL back down. She said she wanted me on the statin, that people with Type 1 diabetes — adults with Type 1 — it is generally agreed upon need to be on a statin to help prevent complications later on. But for me, with such a low increase in the LDL, and with everything else in good order, it was time to contemplate the benefits of sticking out the 80-milligram dose for a few weeks and hoping the side effects go away, or dropping back to my regular 40-milligram dose and tweaking my lifestyle back to good.

Last night I did drop back to 40, and this morning woke up feeling much better. We’ll see what the blood labs bring the next go-round. We’ll see what this past week of doctoring does to spur me to get my butt back to the gym.

POST A COMMENT       
  

We are currently experiencing technical difficulties with our commenting system. Thank you for your patience as we work to resolve them.


Heart Health
Self-Manage Your Blood Pressure (09/02/14)
Pistachios Offer Protection for People With Diabetes (08/29/14)
Which Butter (or Spread) Is Better? (07/28/14)
High-Salt Diet Doubles Heart Risk in Type 2 Diabetes (07/25/14)

Diabetic Complications
You Can Fight Chronic Pain With Food (11/10/14)
Mediterranean Diet May Benefit Kidneys (11/06/14)
Statins May Reduce Risk of Nerve Damage, Other Diabetes Complications (09/18/14)
New Approach for Neuropathy Pain? (08/18/14)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.